This information is for people who have Crohn's disease. It tells you about antibiotics, a treatment used for a flare-up of Crohn's disease. It is based on the best and most up-to-date research.
Do they work?
Not exactly. Antibiotics don't seem to help with flare-ups of Crohn's disease symptoms. However, there will probably be times when your doctor does recommend antibiotics. For example, your doctor may recommend antibiotics if you get a complication from Crohn's disease, if you get an infection, or if you need surgery.
What are they?
Antibiotics are drugs that kill bacteria. Although Crohn's disease isn't directly caused by an infection with bacteria, one theory says that the natural bacteria in your bowel might play a part in causing the symptoms. So, antibiotics have been tested as a possible treatment for Crohn's.
There are lots of different types of antibiotics. The ones that have been tested to see whether they help people with Crohn's disease include:
How can they help?
Antibiotics have been tried as a treatment for Crohn's disease symptoms, but most of the research shows that they don't help.
One study compared the antibiotic rifaximin (which isn't available in the UK) with a dummy treatment (a placebo). There was no difference between the two treatments in the number of people who got better. 
In another study, people took antibiotics as well as a steroid drug.  People who also took the antibiotic didn't do any better than people who took a steroid on its own.
Two fairly small studies did find that antibiotics worked about as well as a steroid or an aminosalicylate drug.   And another study suggested that taking three antibiotics plus a steroid might work better than taking a steroid alone. However, the improvements didn't last.  Looking at all the research together, it doesn't look like antibiotics are very helpful for people with Crohn's.
Still, there are times when doctors do recommend antibiotics for people with Crohn's disease. 
Crohn's can sometimes damage your bowel and lead to an infection or an abscess (a pocket of pus inside your body). If this happens, you might get a temperature or have a tender spot on your abdomen. Your doctor might recommend antibiotics to treat the infection.
Crohn's sometimes causes damage to the skin around the anus. You could get a tear in the skin (an anal fissure) or a problem where the anus tightens and makes it difficult to pass stools (this is called anal canal stenosis). A severe complication is when a new tunnel forms in your body, connecting your bowel and the skin around your anus (a fistula). If you get one of these problems, your doctor might suggest antibiotics to prevent infections in the damaged skin and help it to heal.
Although it's normal to have bacteria in your bowel, sometimes they can multiply too quickly. Overgrowth of bacteria in your bowels can sometimes be a cause of diarrhoea, wind, bloating or pain. If your doctor thinks your symptoms are caused by too many bacteria, he or she might suggest antibiotics to kill them.
Most of the drugs used for Crohn's disease affect your immune system and stop it working as strongly as usual. This can mean you're more likely than usual to get infections. Antibiotics are also useful for treating these infections. Talk to your doctor if you think you've picked up an infection.